Daptomycin-Induced Eosinophilic Pneumonia in a Patient Treated for MRSA Foot Infection: A Case Report

Read full text
Authors: Ogechi Okafor, Julius Rey Angelo R. Agorilla, Lee C. Rogers
Cited by: 1
References: 11

Abstract

(MRSA) infections, but it can cause eosinophilic pneumonia, an uncommon and potentially severe adverse drug reaction. We report probable daptomycin-induced eosinophilic pneumonia (DIEP) in a 77-year-old woman receiving intravenous daptomycin with rifampin for a postoperative MRSA foot infection with concern for orthopedic-device involvement and osteomyelitis. Daptomycin had been initiated 10 days before admission, when she developed acute hypoxemic respiratory failure with bilateral ground-glass and consolidative opacities on chest computed tomography and a negative evaluation for infection. Daptomycin was discontinued on the day of admission, yet respiratory failure progressed, requiring mechanical ventilation. Bronchoalveolar lavage performed after corticosteroid exposure demonstrated eosinophilia (9%), and she improved with systemic corticosteroids and supportive care. Although she did not meet strict FDA "most likely/definite" criteria, the temporal association, compatible imaging, exclusion of alternative etiologies, abnormal lavage eosinophilia, and clinical response following drug withdrawal support "probable" DIEP criteria. Clinicians managing complex foot infections should consider DIEP when new respiratory symptoms and infiltrates develop during daptomycin therapy, even early in the treatment course and even when peripheral eosinophilia is absent or minimal.

Fields of Study & Subjects

Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis Drug-Induced Adverse Reactions Antimicrobial Resistance in Staphylococcus

Publication details

Journal / source
Journal of the American Podiatric Medical Association
Publisher
MDPI AG
Volume
116
Issue
4
Pages
49–49
Publication date
8 July 2026
Language
EN